Indiana, 2020

Flash Flood in Indiana, September 3, 2020

September 3, 2020 · NWS LMK · 1 event in 1 county or zone

Early on September 3rd, a surface low embedded along a cold front moved across Southern Indiana. This brought areas of heavy rain and cooler temperatures to the Lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Early on September 3rd, a surface low embedded along a cold front moved across Southern Indiana. This brought areas of heavy rain and cooler temperatures to the Lower Ohio Valley. While most of the issues with flooding occurred in Kentucky, isolated flooding observed near Tell City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 3, 3:25 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 3, 3:25 AM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
425 AM EDT Thu Sep 3 2020

.Forecast Update...
Issued at 424 AM EDT Thu Sep 3 2020

After further collaboration with ILN, have decided to expand the FFA
to include several counties across southern Indiana and north
central KY to include Orange, Washington, Scott, and Jefferson
Counties and Trimble County. For further details regarding
meteorological set up, please see WPC's MPD 709 and the short term
discussion below.

&&

.Short Term...(Today and tonight)
Issued at 314 AM EDT Thu Sep 3 2020

Current radar is showing widespread rain with embedded thunderstorms
moving into our western CWA and advancing ENE as upper level
dynamical features interact with a stationary boundary draped across
central KY. Lift associated with the right entrance region of the
ULJ is working in tandem with a stout 40-45kt LLJ pushing in from
the SW. With an anomalously moist atmosphere in place (PWATs around
2.25") and model soundings showing a deep warm cloud layer (~12kft),
stronger embedded showers and thunderstorms will be capable of
producing heavy rainfall possibly resulting in flash flooding. OHRFC
1-hr FFG values are largely under 2.00". As a result, have decided
to expand the Flash Flood Watch (FFA) to include Casey, Lincoln,
Garrard, and Madison counties. FFA will continue to be valid through
03/14Z.

With the loss of LLJ forcing, expect to see a general decrease in
convection by early afternoon with showers and storms becoming more
in isolated in nature. Winds should generally be out of the WSW
today with gusts in the 15-20mph range later this afternoon. High
temps today will reach in to the mid 80s under cloudy skies. Clouds
and precip chances will move east by late afternoon into early
evening. Could see some patchy fog develop overnight into Friday
morning, but winds appear to stay strong enough to keep any
widespread formation at bay. Expect to see min temps Friday morning
in the upper 50s across southern Indiana, gradually increasing to
the upper 60s across southern KY.

.Long Term...(Friday through Wednesday)
Issued at 326 AM EDT Thu Sep 3 2020

Friday through Sunday Night...

Surface frontal boundary should be across southern Kentucky by
Friday morning and then will quickly push southward into central TN
during the day.  Still can't rule out a stray shower or storm down
in the Lake Cumberland region, but current thinking is that coverage
would be less than 10% at this time.  Behind the front, high
pressure is forecast to build into the region for the rest of the
weekend bringing mostly sunny days and mostly clear nights.  The
other main story here is that we'll see dewpoints drop significantly
with those values dropping into the low-mid 50s.

As for temperatures during the period, highs on Friday look to top
out in the upper 70s in most spots, though a few spots could top 80.
For Friday night, lows should cool mainly into the low-mid 50s.  A
few of the typical colder spots could easily drop into the upper
40s.  Highs on Saturday look to top out right around 80 (probably 78-
83).  Lows Saturday night should drop back into the low-mid 50s in
most areas.  By Sunday, we should get back into a more southerly
flow once again and highs should warm back into the low-mid 80s
(probably 83-87).  Lows Sunday night will be milder with readings
mainly in the low-mid 60s.

Monday through Thursday...

Moving into next week, large scale changes are expected in the upper
air flow across the CONUS.  A large ridge axis over the eastern
Pacific is forecast to push and build off the western US coast.  As
that occurs, a massive trough axis is forecast to develop and drop
into the central US with an onslaught of cold air plowing through
the inter-mountain west delivering a blast of snow to the Rockies.

As this trough continues to dig and amplify, the Ohio Valley will
become entrenched in a broad/warm southwest flow once again.
Overall, Monday and Tuesday look to remain fairly dry with highs in
the in the middle 80s each day.

The forecast becomes increasing complex as we get closer to mid-week
as there remains significant model differences on how the big trough
in the central US will move.  The Euro remains steadfast on
wavebreaking the ridge out west which then results in a massive 500
hPa gyre spinning up over the four corners region.  As this occurs,
the westerlies to the north cut on past and leave the cut off low
lingering.  The GFS remains ever progressive rolling the trough
eastward into the eastern US by Thu/Fri, but it has some CMC support
here.

The ensembles have various members exhibiting both the cutoff
solution along with some producing the more progressive solution.
The overall mean still leans toward a progressive solution, but I am
not overly confident on how fast that trough will translate out. For
now, my thinking is that it will be slower than the GFS/CMC, but
faster than what the Euro depicts.  So we expect a period of
unsettled weather from at least Wednesday through Friday.  Given the
depth, orientation, and expected wind fields, it would not surprise
me at all to see some severe convective risk with this system as
well.  After this system moves on out, a decent shot of much
cooler/drier air will push into the region by next weekend.

&&

.Aviation...(06Z TAF Issuance)
Issued at 145 AM EDT Thu Sep 3 2020

Current surface analysis shows a stationary boundary draped across
central KY as shortwave impulses bring rounds of showers and
thunderstorms across the region. Expect to see variable sky
conditions and visibilities as cells move across the TAF sites.
Currently, radar shows an extensive rain shield moving in from the
west with regional observations reporting mostly MVFR vis in rain,
but some sites are seeing TEMPO IFR. There's also a robust line of
thunderstorms approaching BWG, which should drop VIS to IFR
temporarily. CIGs across the region are varying between low end VFR
and MVFR, but brief periods of IFR CIGs aren't out of the question.

Later this morning into early afternoon, expect to see winds increase
out of the WSW with gusts into the 15-20kt range. Isolated pop-up
convection will again be possible this afternoon, especially for BWG
and LEX. Later Thursday afternoon into early evening, expect winds
to decrease and low clouds to clear out.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 10 AM EDT /9 AM CDT/ this morning for
     INZ076>079-084-089>092.

KY...Flash Flood Watch until 10 AM EDT /9 AM CDT/ this morning for
     KYZ023>043-045>049-053>057-061>067-070-071.

&&

Update...CG
Short Term...CG
Long Term...MJ
Aviation...CG
Hazardous weather outlook, Sep 3, 3:28 AM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
428 AM EDT Thu Sep 3 2020

INZ076>079-084-089>092-KYZ023>043-045>049-053>057-061>067-070-071-
040830-
Orange-Washington-Scott-Jefferson-Crawford-Perry-Harrison-Floyd-
Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Oldham-
Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-
Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-
Including the cities of Paoli, Salem, Scottsburg, Madison, English,
Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, and Bowling Green
428 AM EDT Thu Sep 3 2020 /328 AM CDT Thu Sep 3 2020/

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM EDT /9 AM CDT/ THIS
MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will be capable of brief heavy rain
and cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of stronger wind gusts or
flooding and high rainfall totals tonight through Thursday.

INZ083-KYZ072>078-081-082-040830-
Dubois-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Jasper, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
428 AM EDT Thu Sep 3 2020 /328 AM CDT Thu Sep 3 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will be capable of brief heavy rain
and cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of stronger wind gusts or
flooding and high rainfall totals tonight through Thursday.

CG/MJ

In the hours before

Special weather statement, Sep 3, 1:10 AM EST, 4 hours before
Special Weather Statement
National Weather Service Louisville KY
210 AM EDT Thu Sep 3 2020

INZ076-077-084-030645-
Crawford-Orange-Washington-
210 AM EDT Thu Sep 3 2020

...A SHOWER WILL AFFECT NORTHWESTERN CRAWFORD...SOUTHEASTERN ORANGE
AND SOUTHWESTERN WASHINGTON COUNTIES...

At 210 AM EDT, a strong shower was located 7 miles northeast of
English, moving northeast at 40 mph.

Locations impacted include...
English, Hardinsburg, Livonia, Ethel, Becks Mill, Valeene, Fargo,
Taswell, Bacon and Rego.

Torrential rainfall is occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3830 8655 3837 8662 3861 8614 3855 8608
TIME...MOT...LOC 0610Z 236DEG 44KT 3843 8639

SCHOETTMER
Special weather statement, Sep 3, 2:13 AM EST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Louisville KY
213 AM CDT Thu Sep 3 2020

KYZ073>076-081-030800-
Metcalfe-Monroe-Cumberland-Allen-Barren-
213 AM CDT Thu Sep 3 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE...SOUTHEASTERN
ALLEN...NORTHWESTERN CUMBERLAND...SOUTHEASTERN BARREN AND METCALFE
COUNTIES...

At 213 AM CDT, a strong thunderstorm was located 12 miles south of
Glasgow, moving east at 40 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Glasgow, Tompkinsville, Edmonton, Burkesville, Leslie, Fountain Run,
Curtis, Coral Hill, Gum Tree and Lecta.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3667 8615 3704 8593 3710 8554 3701 8550
      3698 8547 3672 8532
TIME...MOT...LOC 0713Z 255DEG 34KT 3682 8596

SCHOETTMER
Special weather statement, Sep 3, 3:02 AM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
402 AM EDT Thu Sep 3 2020

KYZ023>025-030830-
Hancock-Meade-Breckinridge-
402 AM EDT Thu Sep 3 2020

...A STRONG SHOWER WILL AFFECT SOUTH CENTRAL MEADE...SOUTHEASTERN
HANCOCK AND CENTRAL BRECKINRIDGE COUNTIES...

At 401 AM EDT/301 AM CDT/, a strong shower was located near
Hardinsburg, moving northeast at 40 mph.

Locations impacted include...
Hardinsburg, Webster, Irvington, Guston, Mcquady, Garfield,
Graysville, Clifton Mills, Kingswood and Haysville.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3763 8661 3769 8666 3798 8626 3784 8612
TIME...MOT...LOC 0801Z 237DEG 42KT 3772 8651

SCHOETTMER
Special weather statement, Sep 3, 3:33 AM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
433 AM EDT Thu Sep 3 2020

INZ090-KYZ024-025-030845-
Harrison-Meade-Breckinridge-
433 AM EDT Thu Sep 3 2020

...AN INTENSE SHOWER WILL AFFECT SOUTHEASTERN
HARRISON...SOUTHEASTERN MEADE AND CENTRAL BRECKINRIDGE COUNTIES...

At 432 AM EDT/332 AM CDT/, an intense shower was located 8 miles
southwest of Brandenburg, moving northeast at 45 mph.

Locations impacted include...
Brandenburg, Webster, Irvington, West Point, Elizabeth, Ekron, New
Middletown, Mauckport, Laconia and Guston.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3823 8598 3802 8593 3800 8595 3800 8600
      3797 8599 3774 8636 3787 8647
TIME...MOT...LOC 0832Z 227DEG 52KT 3789 8623

SCHOETTMER
Special weather statement, Sep 3, 4:45 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
545 AM EDT Thu Sep 3 2020

INZ090>092-KYZ030>035-031030-
Floyd-Clark-Harrison-Jefferson-Oldham-Shelby-Henry-Franklin-Trimble-
545 AM EDT Thu Sep 3 2020

...A LINE OF INTENSE SHOWERS WILL AFFECT EAST CENTRAL
HARRISON...CLARK...FLOYD...OLDHAM...SHELBY...SOUTHERN TRIMBLE...
HENRY...JEFFERSON AND WESTERN FRANKLIN COUNTIES...

At 544 AM EDT, radar indicated intense showers were located along a
line extending from near Corydon to near Middletown to 6 miles north
of Lawrenceburg. Movement was northeast at 40 mph.

Locations impacted include...
Louisville, Jeffersonville, New Albany, Jeffersontown, St. Matthews,
Shively, Shelbyville, Lyndon, La Grange and Middletown.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Conditions can deteriorate rapidly in heavy rain situations. Be
prepared for ponding of water on roadways. Slow down and allow extra
time when traveling.

LAT...LON 3856 8506 3855 8500 3851 8503 3851 8498
      3849 8499 3847 8495 3843 8496 3846 8492
      3844 8493 3842 8488 3838 8490 3835 8480
      3812 8499 3815 8542 3813 8543 3808 8561
      3808 8615 3855 8586 3857 8582 3860 8507
TIME...MOT...LOC 0944Z 211DEG 42KT 3822 8602 3820 8548 3812 8493

SCHOETTMER
Special weather statement, Sep 3, 4:48 AM EST, 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
548 AM EDT Thu Sep 3 2020

INZ084-089>091-KYZ023>025-031015-
Crawford-Floyd-Perry-Harrison-Hancock-Meade-Breckinridge-
548 AM EDT Thu Sep 3 2020

...AN INTENSE SHOWER WILL AFFECT WESTERN
HARRISON...CRAWFORD...PERRY... NORTHWESTERN FLOYD...NORTHWESTERN
MEADE...NORTHERN HANCOCK AND NORTHWESTERN BRECKINRIDGE COUNTIES...

At 547 AM EDT/447 AM CDT/, an intense shower was located 9 miles
east of Tell City, moving northeast at 35 mph.

Locations impacted include...
Tell City, Corydon, Hawesville, English, Carefree Town, Mount
Pleasant, Lewisport, Cannelton, Marengo and Milltown.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Conditions can deteriorate rapidly in heavy rain situations. Be
prepared for ponding of water on roads. Slow down and allow extra
time when traveling.

LAT...LON 3793 8697 3794 8692 3802 8680 3800 8677
      3804 8679 3806 8677 3810 8677 3812 8681
      3821 8679 3840 8628 3838 8596 3807 8616
      3790 8647 3781 8684 3784 8685 3783 8690
      3784 8691 3788 8689 3790 8692 3789 8699
TIME...MOT...LOC 0947Z 228DEG 31KT 3799 8659

SCHOETTMER

The radar

The Louisville radar (KLVX), 69 km away, was scanning. The volume nearest the first event began at 10:07 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
September 3, 5:10 AM EST to 6:10 AM EST
Where
Perry County, 3.01 mi NE of Tell City to 1.43 mi ENE of Tell City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.980, -86.730

Water was over State Road 37 just north of Tell City.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918727.